Challenging differential diagnosis, Unusual or unexpected effect of treatment, Diagnostic / therapeutic accidents, Unexpected drug reaction , Rare disease, Educational Purpose (only if useful for a systematic review or synthesis)
Hafiz Rizwan Talib Hashmi, Rami Jabbour, Zwi Schreiber, Misbahuddin Khaja
Division of Pulmonary and Critical Care Medicine, Bronx Lebanon Hospital Center, Bronx, NY, USA
Am J Case Rep 2016; 17:425-428
Angiotensin-converting enzyme inhibitors are widely used drugs, and in appropriately selected patients, serious side effects are infrequent. Commonly seen side effects include cough, rash, hyperkalemia, renal dysfunction, and angioedema. Historically, dose-related agranulocytosis has been associated with captopril. Benazepril, a relatively more potent angiotensin-converting enzyme inhibitor, is rarely associated with agranulocytosis.
CASE REPORT: Here, we report a case of drug-induced agranulocytosis due to benazepril, with complete recovery of white blood cell count upon discontinuation of the drug. All tests for other causes of agranulocytosis were unremarkable. This report highlights a serious and rare side effect associated with benazepril.
CONCLUSIONS: Benazepril is a commonly employed anti-hypertensive medication, and we report an unusual condition associated with this medication in order to increase vigilance among caregivers. In such cases, prompt recognition and discontinuation of the causative drug can make the difference between a recovery and a fatal outcome associated with drug-induced agranulocytosis.
Keywords: Angiotensin-Converting Enzyme Inhibitors - adverse effects, Agranulocytosis - chemically induced, Benzazepines - adverse effects, Humans, Male, Middle Aged